Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What would you do?
Sep 23, 2007

Sending you as always lots of love and appreciation for all you do. This is mommy of three and I am writing to you in so much pain. For the past couple of months, I have been experiencing severe pain in what seems to be my left kidney and have had many UTIs. Two weeks ago, the pain was excrutiating and I was taken to the ER. After a CT Scan, it was determined that my tube was dialated and they assumed I had passed a kidney stone. They gave me antibiotics because I once again had a UTI and gave me pyridium for pain. Today I went to see my HIV Specialist because for about six months I have been having severe pain in my joints to the point where I try to pick an object up and the pain shoots up my arms causing me to drop the object as well as for the kidney pain that wont go away. I have been on Kaletra, Viread and Zerit for years now. In the Zerit class, it is the only drug I am not resistant to as well as the Viread. He told me to stop my Zerit, put me on Fortovase and left the other meds the same. I am researching Fortovase and it seems that it is no longer available. Is that so? Also, what do you think about the new combination? He claims it will stop my severe wasting and does not have any significant side effects as well as hopefully it will also resolve my neuropathy. He had my blood drawn and had me leave a urine sample to determine if my kidneys are not working properly. He said it seems like I have a kidney blockage and I was also diagnosed two months ago with having fibromyalgia. The results should be in on Thursday and I am going back to get those results. All of this after months of clinic visits in tears explaining my symptoms and hearing so many different diagnosis. The new combination has me concerned as I do not want any additional fat redistribution problems. My viral load is still undetectable and my T-Cell count is over 1000 since I added Selenium once a day. I do not want to risk having those numbers change for the worse and am wondering about this combination. You know as well that I am fighting cervical cancer and now, anal cancer as well because of HPV. Sometimes Dr. Frascino, I feel so depressed battling all of these things, but am so grateful to be alive for my three beautiful children. I have trust issues, but with you, I feel like I have this big brother that whenever I feel down or confused as to what the right thing to do is, I can turn to him and trust his advise completely. As the commercial says and in this case I totally agree... having that is... priceless... Sending you lotsa love, hugs and kisses as always from this NY mommy of three living in Texas.

Response from Dr. Frascino

Hello NY Mommy in Texas,

Your situation is indeed complex and it would be imprudent for me to try and micromanage it without the benefit of your medical file and a physical exam. Consequently, I'll just provide some general ideas on how to proceed.

1. I worry somewhat about folks with renal (kidney) problems taking Viread. Viread can have significant kidney-related side effects. In light of your repeated problems and abnormal CT scan, I would advise a consultation with an HIV-knowledgeable nephrologist (kidney specialist). I would also consider switching off Viread.

2. Regarding lipoatrophy, thymidine analogue drugs D4T (Zerit) and AZT (Retrovir, Combivir, Trizivir) have been implicated. Switching off and/or avoiding these drugs should slow down further lipoatrophic changes. I suggest you peruse the information in the Lipoatrophy Resource Center that can be easily accessed on The Body's homepage.

3. Zerit and other "d" drugs (ddI, ddC) have been linked to peripheral neuropathy. Stopping them may decrease further nerve damage, but may not resolve the damage that's already been done.

4. Regarding saquinavir, there may well be much better options for you to consider. (Fortovase has been discontinued but Invirase, the preferred formulation of saquinavir, is still available.) But that would depend on your resistance profile (genotype and phenotype). There are also several new agents with novel mechanisms of action integrase inhibitors, CCR5 inhibitors that might be very helpful in your situation. Consider getting a second opinion from another HIV specialist. You have an excellent CD4 count and since your plasma viral load is undetectable, it should be safe to switch from one potent fully suppressive regimen to another. I do believe there are better, less toxic, options for you to consider.

Good luck.

Dr. Bob



Previous
I hope you will answer this, PLEASE..
Next
hiv frottage / lap dance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement